‘Ottawa’ Naloxone: How it Saves Lives by Reversing the Effects of Opioids
Naloxone is a medication that can temporarily reverse the effects of an opioid overdose and is possibly the last chance for many to save a life.
In the past few months, this powerful, yet relatively safe medication has received considerable attention in the wake of increasing concern with the opioid crisis that has struck Canada.
But what exactly does it do and how can it save lives?
Naloxone immediately works to reverse the effects of any type of opioid, or the effects of an opioid that was laced into any other type of drug, according to Michael Beazely, a pharmacologist and professor at the School of Pharmacy in Waterloo, Ont.
In an opioid overdose, a person’s breathing slows down or stops. Naloxone blocks the effect of opioids on the brain and temporarily reverses the effects on a person’s breathing.
It won’t, however, counter the effects of any other drugs, including benzodiazepines, antihistamines, alcohol or other sedatives, or stimulants such as cocaine and amphetamines, according to Beazely.
It also won’t harm you, he says.
“On its own, it doesn’t do much to you,” Beazely says, “In fact, if you administered it to yourself right now, you probably wouldn’t notice.”
That’s because it only works to counter the activation of the brain’s opioid receptors.
When naloxone is administered to someone in an overdose situation, it competes with the opioid by binding to opioid receptors but not activating them, Beazely explains.
The effectiveness of naloxone typically depends on the type and quantity of the opioid taken.
With more potent opioids, such as fentanyl and carfentanil, the need to administer more naloxone is greater.
Free naloxone kits are available at many pharmacies across the city. The kits are equipped with a paper instruction slip, non-latex gloves, two alcohol swabs, a CPR breathing barrier, two needles and two vials of naloxone, which are packaged in a discreet carrying case.
It can be tricky to determine when to administer a second dose, but Beazely says the recommended time is every three to five minutes, depending on the person’s condition.
If the person regains consciousness, they likely don’t need a second dose. However, if breathing starts to improve, but there’s still gurgling noises or if it’s still shallow, a second dose is recommended.
The two doses in the kits should be enough to save a life, said Beazely, but that is not always the case.
“There could be situations where someone takes a high-potency fentanyl and those two doses in that kit aren’t enough to fully reverse the overdose,” Beazely says. “That’s why we also counsel to call 911 … because the emergency responders and EMS personnel would have more naloxone with them when they arrive on the scene.”
In June 2016, all Ontario pharmacies became eligible to dispense these free naloxone emergency kits to eligible patients, according to the Ontario Pharmacists Association.
According to Ottawa Public Health, this includes people who use drugs, as well as their family and friends.
However, not all pharmacies carry the free naloxone kits. Ottawa Public Health did a survey in October and November, and found about 100 Ottawa pharmacies now offer naloxone. The best way to determine the nearest pharmacy carrying naloxone is to call the Ontario Drug and Alcohol Registry of Treatment at 1-800-565-8603.